Heavy Snow, Southern Cook / North Shore
- When
- December 11, 4:30 PM CST to December 12, 11:00 AM CST
- Where
- Southern Cook / North Shore forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Heavy snow fell overnight along the north shore of Lake Superior where Lutsen reported 13 inches, and the Gunflint Trail where snow amounts ranged from 6 to 11 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell overnight along the north shore of Lake Superior where Lutsen reported 13 inches, and the Gunflint Trail where snow amounts ranged from 6 to 11 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 11, 2:30 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CST SAT DEC 11 2004 .DISCUSSION...MAIN FOCUS TODAY THROUGH TOMORROW IS FREEZING RAIN...FOLLOWED BY A HEFTY AMOUNT OF SNOW LATER TONIGHT FOR A CLIPPER TYPE SYSTEM. BROAD LOW AMPLITUDE UL RIDGE DOMINATES WRN TWO THIRDS U.S.A. WITH FULL LATITUDE TROF ACROSS OHIO RIVER VLY AND NORTHEAST. ERN PERIPHERY OF RIDGE ACRES NORTHLAND WITH UL STEERING WINDS FM THE NORTHWEST. LOOKING AT 12Z JUL ANAL...FAST MOVING TROF NOW ACRES SRN ALBERTA/MONTANA IS SUPPORTED BY 170 KT MAX. THIS IS BRINGING A A HEFTY SHOT OF COLDER AIR ALFT THAT IS BREAKING DOWN SOME OF THE RIDGING ACRS NRN ROCKIES. AT SFC...A 993 MB LOW CENTER NOW ACRS SERN SASKATCHEWAN...HAS A WARM FRONT THAT STRETCHES SOUTHEAST INTO THE CENTRAL DAKOTAS. WK HIGH PRESSURE EXTENDS FM ERN ONTARIO...TO THE CENTRAL PLAINS. FCST SOUNDINGS WITH SOME MDL CONSENSUS INDICATING WARM LAYER IN LLS TO APPCH NRN MN LATER TODAY INTO ERLY EVENING. ETA AND RUC MUCH DRIER THAN GFS AND NGM. WILL LEAN MORE TOWARDS GFS/NGM SOLNS AS PERSISTENT ST LAYER EXPECTED TO HOLD IN PLACE. NICE DRY SLOT OVER WRN N DAKOTA COINCIDENT WITH THERMAL RIDGE THERE. WARM FRONT NOW ACRS CENTRAL N DAKOTA. THINK ASSCD WARM/DRYER AIR WILL RIDE ABV ST LAYER INITIALLY...THEN LOWER TO THIS LAYER AS FRNT APPPCHS. THERE IS SOME EVIDENCE NOW THAT SFC-NEAR SFC COLD LAYER WILL HOLD IN PLACE FOR SOME SLEET/ICE PELLETS AS WELL. ALL WE NEED IS THE FORCING. FAVORED EQUIV POTENTIAL VORT FIELDS ARE FCST BEHIND SFC FRNT THIS AFTN. THIS IS MAIN REASON FOR STARTING THINGS LATER TODAY AS NO SIG CLD DVLPMNT IS EXPECTED ABOVE THIS DRYER AIR INITIALLY. FOR SNOW TONIGHT...STG CAA COINCIDENT WITH LFQ OF POLAR FRONT JET MAKES FOR A FAVORED SCENARIO FOR 3-6 INCHES ACRS NERN CWA AND ARROWHEAD LATER TONIGHT. AFTER COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH A WINTER WEATHER ADVISORY FOR SOUTHERN ZONES AND IN NW WI 4PM TODAY THROUGH 6 AM SUNDAY. THAT WAY...IF FREEZING PCPN BEGINS TO DOMINATE...CAN UPDATE ADVISORY TO REFLECT THIS. FOR NORTHERN/CENTRAL SAINT LOUIS COUNTIES AND THE ARROWHEAD...WILL GO WITH A SNOW ADVISORY FROM MIDNIGHT TO SUNDAY AT NOON. TOMORROW AND MONDAY...STG NWLY-NLY FLOW BEHIND DEEPENING TROF...COMBINED WITH STG CAA ACRS LAKE SUPERIOR WILL CREATE NEAR IDEAL CONDITIONS FOR GOOD LAKE EFFECT SNOW ACROSS BAYFIELD...ASHLAND...AND IRON COUNTIES. COULD SEE WARNING CRITERIA IF DVM OR 850 WINDS ARE NOT TOO STRONG BUT ATTM...THIS DOESNT APPEAR TO BE THE CASE. ELSEWHERE...DRYER AIR WILL SPREAD ACRS CWA AS UL RIDGE BEGINS TO EDGE EASTWARD ACRS THE NORTHLAND FOR IMPROVING WEATHER. EXTENDED...FOR TUESDAY...LARGE AREA OF HIGH PRESSURE WILL BUILD ACROSS THE NORTHLAND FOR A RELIEF TO DRIER WEATHER. PATTERN REMAINS SOMEWHAT UNSETTLED AFTER THIS AS UL RIDGE REMAINS NEARLY STATIONARY ACRS WRN US. PLACEMENT OF RIDGE ACRS NORTHLAND WILL KEEP US UNDER NWLY FLOW ALFT FOR CONTINUED CLIPPER TYPE SYSTEMS TO MOVE ACROSS FROM TIME TO TIME. THE NEXT ONE IS EXPECTED TO ARRIVE LATE WED INTO THURSDAY. ITS TRACK IS SIMILAR TO OUR CURRENT DISTURBANCE...BUT IT IS WEAKER WITH TODAYS RUNS. TEMPS WILL CONTINUE AT OR SLIGHTLY ABOVE NORMAL FOR DECEMBER DEPENDING ON HOW FAR EAST UL RIDGE ENDS UP BUILDING. .AVIATION... IFR CONDITIONS EXPECTED THROUGH TAF PERIOD...INITIALLY WITH LOW CIGS...THEN WITH VSBYS ALSO AS MIXED PRECIP DEVELOPS OVNGT INTO SUN MRNG. NW WINDS WILL ALSO INCREASE ON SUN ON BACK SIDE OF LOW PRESS SYSTM. .DLH...WATCHES/WARNINGS/ADVISORIES MN...WINTER WEATHER ADVISORY 800 PM TONIGHT THROUGH 600 AM SUNDAY MNZ010-018-025>026-033>038 MN...SNOW ADVISORY 1200 AM TONIGHT THROUGH 1200 PM SUNDAY MNZ011>012-019>021 WI...WINTER WEATHER ADVISORY 800 PM TONIGHT THROUGH 600 AM SUNDAY WIZ001>004-006>009 WI...WINTER STORM WATCH SUNDAY AFTERNOON THROUGH MONDAY WIZ002>004. LJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 415 PM CST SAT DEC 11 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 415 PM CST SAT DEC 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND AND NORTHWESTERN WISCONSIN. .DAY ONE...TONIGHT A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL SPREAD ACROSS MUCH OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS EVENING... WHERE WINTER WEATHER ADVISORIES HAVE BEEN ISSUED. THE ICY MIXTURE COULD MAKE ROADS SLICK IN SPOTS. THE WINTRY MIX WILL CHANGE OVER TO ALL SNOW BY SUNDAY MORNING. SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM AN INCH OR SO SOUTH OF DULUTH UP TO 6 INCHES IN THE HIGHER TERRAIN OF THE MINNESOTA ARROWHEAD NEAR LAKE SUPERIOR. SEE THE WINTER WEATHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LAKE EFFECT SNOW SHOWERS WILL BECOME LIKELY FOR THE SOUTH SHORE BY SUNDAY AFTERNOON...AND CONTINUE INTO MONDAY NIGHT. A WINTER STORM WATCH HAS BEEN POSTED FOR BAYFIELD...ASHLAND...AND IRON COUNTIES OF NORTHWESTERN WISCONSIN FROM SUNDAY AFTERNOON THROUGH MONDAY. SNOWFALL OF 8 INCHES OR MORE IS POSSIBLE DURING THAT PERIOD. SEE THE LATEST WINTER WEATHER MESSAGE FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION. STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT THROUGH MONDAY. A GALE WARNING IS IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH MONDAY NIGHT. SEE THE LATEST OPEN WATER FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MARQUETTE FOR MORE INFORMATION. WINDS WILL BE QUITE STRONG FOR ALL AREAS SUNDAY...AS A COLD FRONT MOVES THROUGH THE AREA. WINDS MAY GUST TO AROUND 40 MPH IN SPOTS. SOME BLOWING SNOW WILL OCCUR...WHICH COULD REDUCE VISIBILITY...ESPECIALLY IN OPEN AREAS. ...SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH 04
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430204, 5430205.